Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vitamin D deficiency
Dec 13, 2009

Hi Dr.

I'm a 56 year old male. I'm taking Sustiva and Epzicom. CD4:700+ VL: Undect.

All other labs are normal except Vit D levels and testing shows I have Osteopenia.

I just got the results of my first 25-hydroxy vitamin D test. The results are 25 ng/mL. The lab says 30-100 ng/mL is normal.

I've heard that if levels are very low, over the counter supplements are not enough. I'm taking 1200 mg of Calcium and 2000 i.u. of vit D since I got the results a week ago. I also drink about 16oz of milk a day.

Should I be taking more than over the counter levels for a few months and then back off?

Is there an over the counter brand Calcium/D supplement that you recommend? What amounts should I be taking?

Also, I've been taking Vit D2 supplements not D2. Does it matter?

Thanks so much.

Response from Dr. Henry

You have numerous good questions for which there are no clear answers for long term management in HIV+ persons. Often higher dose of vitamin D (such as 50,000 units 2-3 times week for several months) by prescription may be necessary. Other factors such as low testosterone, smoking, low physical activity levels, and others can influence bone densitity. Phosphonates such a alendronate can reverse bone loss safely in HIV+ persons over 1-2 years but unclear yet what long term role is (over decades). KH



Previous
Medicinal Taste on Atripla
Next
What should I NOT take?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement